Tornadoes · United States · Alabama · 2004

F0 tornado, Millbrook, Alabama, November 24, 2004

This F0 tornado ran 2.4 miles across Elmore County on November 24, 2004, touching down at 6:48 AM CST and reaching 50 yards wide. It killed nobody, and did $120,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 24, 2004
Touchdown
6:48 AM CST (12:48 UTC)
Path length
2.4 miles (3.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$120,000
County
Elmore County
Touchdown point
32.520, -86.400
Lift-off point
32.520, -86.400
Record number
676

What the Weather Service recorded

The same storm that produced the Autaugaville tornado dropped another tornado near Millbrook. The tornado touched down just east of Interstate 65 where it damaged several homes. Several churches sustained damage mainly from fallen trees. One 3/4 inch gas main was broken by fallen trees. Numerous trees and power lines were blown down or snapped off along the tornado path. The tornado damage path was 2.4 miles long and 50 yards wide at its widest point.Begin: 32 30.06/86 24.64 End: 32 30.92/86 22.47

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS BMX issued a tornado warning for this county at 12:41 UTC, 7 minutes before the tornado touched down, in force until 13:30 UTC.

Issued (UTC)ExpiredProductOffice
12:41 UTC13:30 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 06:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 5:45 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 24, 5:45 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CST WED NOV 24 2004

...UPDATE...WILL UPDATE ZONES TO REFLECT THE ISSUANCE OF THE TORNADO
WATCH 897...THE EXPIRATION OF TORNADO WATCH 895...AND TO CLEAR
BLOUNT...JEFFERSON...WALKER...FAYETTE...AND TUSCALOOSA FROM
TORNADO WATCH NUMBER 896.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT FOR
EASTERN AND CENTRAL PORTIONS UNTIL 9 AM CST TODAY...TORNADO WATCH
IN EFFECT FOR SOUTHEAST COUNTIES UNTIL 11 AM CST TODAY...FLOOD WATCH
IN EFFECT FOR ALL BUT SOUTHEAST COUNTIES THROUGH 6 PM CST TODAY.
&&

02
JBW
Hazardous weather outlook, Nov 23, 11:30 PM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 PM CST TUE NOV 23 2004

ALZ011>015-017>050-241300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1130 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(OVERNIGHT)

A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE
OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT.  AS THE COLD
FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL
FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA.

INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN
UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS
FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES.  THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE
AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN
ACROSS EAST ALABAMA AROUND 7AM.

IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY
WINDS...HEAVY RAIN IS POSSIBLE.  WITH MANY LOCATIONS ALONG AND NORTH
OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY
ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING.  A FLOOD WATCH
WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING
AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE
SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON
WEDNESDAY.  OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
TONIGHT AND WEDNESDAY MORNING.

In the hours before

Local storm report, Nov 24, 4:48 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
548 AM CDT WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210        WIND DAMAGE     CEDAR BLUFF
11/24       PWR LNS DWN	    CHEROKEE

&&
Special weather statement, Nov 24, 6:02 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CST WED NOV 24 2004

ALZ013-015-017-023-024-241235-
BLOUNT AL-FAYETTE AL-JEFFERSON AL-TUSCALOOSA AL-WALKER AL-

TORNADO WATCH NUMBER 896 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:

BLOUNT...FAYETTE...JEFFERSON...TUSCALOOSA...WALKER...

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

11.2 hours after it, 82 km from the path. November 25, 2004.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 128 joules per kilogram, CIN -9, lifted condensation level 932 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-11-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 42 square meters per square second, 0 to 6 km bulk shear 86 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
167 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
86 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2004 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of November 24, 2004

49 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2412:30 AM CSTF2Saint Tammany Parish, LA4.0504$750,000
November 2412:33 AM CSTF0Hinds, MS1.030$2,000
November 2412:35 AM CSTF0Madison, MS6.040$2,000
November 2412:54 AM CSTF2Lawrence, MS28.0200$1.5 million
November 241:15 AM CSTF2Leake, MS10.5400$300,000
November 241:32 AM CSTF1Lawrence, MS7.075$30,000
November 241:43 AM CSTF1Leake, MS3.075$120,000
November 241:53 AM CSTF2Smith, MS38.06004$7.0 million
November 242:10 AM CSTF0Stone, MS0.330$10,000
November 242:19 AM CSTF1Neshoba, MS4.0100$30,000
November 242:25 AM CSTF3Winston, MS21.060012$2.7 million
November 242:40 AM CSTF0Perry, MS0.230$10,000
November 242:41 AM CSTF1Lauderdale, MS12.0300$150,000
November 242:50 AM CSTF1Noxubee, MS7.5200$70,000
November 242:50 AM CSTF1Lincoln, MS3.0150$60,000
November 243:07 AM CSTF1Noxubee, MS5.0100$100,000
November 243:10 AM CSTF0Greene, MS0.330$10,000
November 243:25 AM CSTF0Wayne, MS0.230$10,000
November 244:10 AM CSTF2Marengo, AL11.92002$140,000
November 244:35 AM CSTF1Clarke, AL3.0100$200,000
November 244:40 AM CSTF0Choctaw, AL0.530$10,000
November 244:43 AM CSTF0Marengo, AL5.050$30,000
November 244:50 AM CSTF1Jefferson Parish, LA4.575$250,000
November 245:07 AM CSTF1Dallas, AL14.73001$100,000
November 245:10 AM CSTF0Stone, MS0.230$10,000
November 245:28 AM CSTF0Jefferson, AL1.050$70,000
November 245:49 AM CSTF2Autauga, AL49.01,400$630,000
November 245:56 AM CSTF0Dallas, AL1.150$20,000
November 246:00 AM CSTF2Harrison, MS1.550$3.0 million
November 246:24 AM CSTF2Autauga, AL9.75001$900,000
November 246:36 AM CSTF1Talladega, AL0.950$80,000
November 246:41 AM CSTF0Talladega, AL5.7250$640,000
November 246:48 AM CSTF0Talladega, AL3.3100$50,000
November 246:59 AM CSTF2Talladega, AL15.25001$210,000
November 247:09 AM CSTF1Clay, AL13.7300$260,000
November 247:10 AM CSTF0Mobile, AL0.120$10,000
November 247:24 AM CSTF0Montgomery, AL4.875$40,000
November 247:35 AM CSTF0Tallapoosa, AL0.830$10,000
November 247:55 AM CSTF0Baldwin, AL0.130
November 248:09 AM CSTF0Lee, AL0.230$30,000
November 248:55 AM CSTF1Santa Rosa, FL1.050$70,000
November 2410:41 AM CSTF1Walton, FL0.2100$40,000
November 2410:55 AM CSTF0Walton, FL0.250$10,000
November 2411:50 AM CSTF0Bay, FL0.150$10,000
November 242:25 PM ESTF0Union, SC0.550
November 243:03 PM ESTF0Aiken, SC0.580
November 245:25 PM ESTF1Rush, IN2.150$100,000
November 246:02 PM ESTF0Wayne, IN0.110$10,000
November 2410:10 PM ESTF0Decatur, IN0.550$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.